Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 32, NWS Honolulu, HI

April 12, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 12, 2013, 9:40 PM HST for Hawaii County, Hawaii. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2013, 9:40 PM HST (07:40 UTC)
Expired
Apr 13, 2013, 3:32 PM HST
In force
18 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 7.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

872 
WWHW70 PHFO 130740
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
940 PM HST FRI APR 12 2013

...WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH EARLY SATURDAY
MORNING...

.STRONG WINDS HAVE DEVELOPED OVER THE SUMMITS OF MAUNA KEA AND
MAUNA LOA AS A STRONG UPPER LEVEL TROUGH ADVANCES NEAR THE STATE.

HIZ028-131600-
/O.NEW.PHFO.WI.Y.0032.130413T0740Z-130413T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
940 PM HST FRI APR 12 2013

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. 

* WINDS...NORTHWEST 30 TO 45 MPH WITH LOCALIZED GUSTS OVER 50 MPH.

* TIMING...THROUGH 6 AM HST SATURDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
4 follow-up statements
390 
WWHW70 PHFO 131311
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
311 AM HST SAT APR 13 2013

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH NOON HST
TODAY...

HIZ028-132200-
/O.EXT.PHFO.WI.Y.0032.000000T0000Z-130413T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
311 AM HST SAT APR 13 2013

...WIND ADVISORY NOW IN EFFECT UNTIL NOON HST TODAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL NOON HST TODAY. 

* WINDS...WEST 20 TO 35 MPH WITH LOCALIZED GUSTS OVER 45 MPH

* TIMING...THROUGH NOON HST TODAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
210 
WWHW70 PHFO 132118
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1118 AM HST SAT APR 13 2013

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH THIS AFTERNOON...

HIZ028-140400-
/O.EXT.PHFO.WI.Y.0032.000000T0000Z-130414T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1118 AM HST SAT APR 13 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...WEST 20 TO 35 MPH WITH LOCALIZED GUSTS OVER 45 MPH

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

DEJESUS
143 
WWHW70 PHFO 140014
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
214 PM HST SAT APR 13 2013

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT...

HIZ028-141315-
/O.EXT.PHFO.WI.Y.0032.000000T0000Z-130414T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
214 PM HST SAT APR 13 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST SUNDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST SUNDAY. 

* WINDS...WEST 20 TO 35 MPH WITH LOCALIZED GUSTS OVER 45 MPH

* TIMING...THROUGH TONIGHT. 

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

DEJESUS
937 
WWHW70 PHFO 140132
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 PM HST SAT APR 13 2013

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT...

HIZ028-141445-
/O.UPG.PHFO.WI.Y.0032.000000T0000Z-130414T1600Z/
/O.NEW.PHFO.HW.W.0009.130414T0132Z-130414T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
332 PM HST SAT APR 13 2013

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...35 TO 45 MPH WITH GUSTS TO 60 MPH.

* TIMING...THROUGH TONIGHT. 

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS WINDS OF AT LEAST 40 MPH...OR GUSTS OF
60 MPH OR HIGHER...ARE EXPECTED.

&&

$$

DEJESUS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 12, 9:40 PM HST, 0 minutes earlier.

Area forecast discussion, Apr 12, 9:40 PM HST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
940 PM HST FRI APR 12 2013

.UPDATE...
AN UPDATE TO ZONES WAS JUST ISSUED TO INCLUDE A WIND ADVISORY FOR
THE BIG ISLAND SUMMITS WHERE CFHT HAS UNEXPECTEDLY REACHED WIND
ADVISORY CRITERIA. CURRENTLY IN EFFECT THROUGH EARLY SATURDAY
MORNING...BUT MAY NEED TO BE EXTENDED OF CONDITIONS WARRANT.
ALSO...ADDED ISOLATED THUNDERSTORM WORDING IN UPDATED FORECAST FOR
LAND AND MARINE ZONES NEAR WESTERN ISLANDS THROUGH SATURDAY
AFTERNOON.

&&

.SYNOPSIS...
A COLD FRONT WILL REACH THE MAIN HAWAIIAN ISLANDS OVERNIGHT...
BRINGING UNSETTLED WEATHER TO THE WESTERN HALF OF THE ISLAND CHAIN
THROUGH SUNDAY. THUNDERSTORMS AS WELL AS LOCALIZED HEAVY RAIN ARE
POSSIBLE FOR THE WESTERN ISLANDS THROUGH EARLY SUNDAY MORNING. THE
FRONT WILL STALL OVER THE WESTERN ISLANDS SUNDAY AND SLOWLY
DISSIPATE. HIGH PRESSURE BUILDING BACK FAR NORTHEAST OF THE STATE
LATER PART OF NEXT WEEK MAY BRING TRADE WINDS BACK TO THE ISLANDS.

&&

.DISCUSSION...
THE PENDING SURFACE COLD FRONT IS STILL WEST OF THE MAIN HAWAIIAN
THIS EVENING...THOUGH CELLS OF THUNDERSTORMS AS WELL AS HEAVY RAIN
DEVELOPED AHEAD OF THE FRONT HAVE ENTERED THE WESTERN END OF THE
KAUAI COASTAL WATERS IN THE PAST FEW HOURS. THERE IS QUITE A BIT OF
DYNAMICS ASSOCIATED WITH THIS SYSTEM AS A RATHER STRONG UPPER LEVEL
TROUGH IS PRESENT JUST WEST OF THE ISLANDS...PROVIDING MUCH
ATMOSPHERIC INSTABILITY FOR DEEP CONVECTION TO DEVELOP. THEREFORE
SOME OF THESE THUNDERSTORMS MAY BE STRONG ENOUGH TO PRODUCE LOCALLY
GUSTY WINDS...AND EVEN SMALL HAIL. THIS SYSTEM WILL SLOWLY TRACK
EAST THROUGH THE REST OF THE EVENING INTO EARLY SATURDAY
MORNING...BRINGING UNSETTLED WEATHER TO NIIHAU AND KAUAI IN THE
COMING HOURS. OAHU MAY ALSO SEE ITS SHARE OF WEATHER WITH LOCALLY
HEAVY SHOWERS AND POSSIBLE THUNDERSTORMS OVERNIGHT THROUGH SATURDAY
NIGHT. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR NIIHAU KAUAI AND
OAHU THROUGH LATE SATURDAY NIGHT. RATHER QUIET WEATHER CONTINUES FOR
THE REST OF THE STATE THIS EVENING...THOUGH THERE ARE MUCH LOW
CLOUDS WITH A FEW EMBEDDED SHOWERS IN THE VICINITY. THESE SHOWERS
WILL PROVIDE LIMITED AMOUNT OF RAINFALL TONIGHT AS THE AIR MASS
REMAINS QUITE STABLE OVER THE EASTERN PORTION OF THE STATE. THE
EASTERN ISLANDS MAY SEE A LITTLE MORE SHOWERS SATURDAY...AS THE
UNSTABLE AIR MASS ASSOCIATED WITH THE FRONT SPREADS EAST.

THIS FRONT IS STILL FORECAST TO STALL SOMEWHERE NEAR KAUAI OR OAHU
LATE SATURDAY OR SUNDAY...AS THE STRONG UPPER LEVEL TROUGH LIFTS
NORTH. LINGERING MOISTURE FROM THE DISSIPATING FRONT WILL CONTINUE
TO PROVIDE CLOUDS AND PRECIPITATION FOR THE WESTERN ISLANDS PROBABLY
THROUGH EARLY NEXT WEEK. WINDS WILL REMAIN LIGHT SOUTHEASTERLY OVER
THE ISLANDS FOR THE EARLY PART OF NEXT WEEK...AS THE OVERALL
SYNOPTIC WEATHER PATTERN STILL HAS A SURFACE TROUGH PERSISTING WEST
OF THE STATE. THERE IS STILL QUITE A BIT OF DISAGREEMENT BETWEEN THE
MODELS UPON WHAT WILL HAPPEN WEATHERWISE IN THE ISLAND VICINITY FOR
THE LATER PART OF NEXT WEEK...WITH THE LATEST GFS MODEL STILL BRINGS
ANOTHER FRONTAL SYSTEM TO THE STATE WHILE THE OLDER EUROPEAN MODEL
HAS THE SYSTEM STALLED FAR NORTHWEST OF THE ISLANDS...ALLOWING TRADE
WINDS TO RETURN.

&&

.AVIATION...
OCCASIONAL MVFR/IFR CONDITIONS WILL SPREAD EAST FROM THE WESTERN
KAUAI COASTAL WATERS TO KAUAI AND OAHU THROUGH SATURDAY.
THUNDERSTORMS ALONG THE FRONT MAY WARRANT THE ISSUANCE OF A SIGMET
AT TIMES BUT CURRENTLY THE THUNDERSTORMS REMAIN FAIRLY WIDELY
SEPARATED. MEANWHILE...MOSTLY VFR CONDITIONS EXPECTED FOR THE REST
OF THE ISLANDS.

&&

.MARINE...
CURRENTLY...THERE ARE NO SMALL CRAFT ADVISORY /SCA/ CONDITIONS
FORECAST FOR ANY OF THE COASTAL WATERS THROUGH THE MIDDLE OF NEXT
WEEK. HOWEVER...WE WILL CONTINUE TO MONITOR THE WINDS AND SEAS OVER
THE COASTAL WATERS IN THE VICINITY OF KAUAI AS THE FRONT APPROACHES
THAT ISLAND TONIGHT. ALTHOUGH THE FORECAST MODELS DO NOT SHOW STRONG
SYNOPTIC FLOW AHEAD OF AND ALONG THE FRONT...THERE IS A POSSIBILITY
WINDS AND/OR SEAS MAY BRIEFLY REACH THE SCA CRITERIA LATER TONIGHT
OR SATURDAY. ONCE THE FRONT ARRIVES LATE SATURDAY OR SUNDAY...THE
MODELS ARE ALL CONSISTENT THAT WINDS WILL BECOME LIGHTER ACROSS THE
STATE.

EVEN THOUGH THERE IS NOW SCA AT THIS TIME...A MARINE WEATHER
STATEMENT WAS ISSUED BY THIS OFFICE ALERTING MARINERS TO THE THREAT
OF THUNDERSTORMS ASSOCIATED WITH THE APPROACHING FRONT...ESPECIALLY
AROUND KAUAI TONIGHT AND SATURDAY. THESE THUNDERSTORMS MAY PRODUCE
HEAVY RAINFALL AND LOCALLY GUSTY WINDS. FREQUENT LIGHTING IS ALSO
LIKELY WITH ANY THUNDERSTORMS.

THE FORERUNNERS FROM A NEW WEST NORTHWEST SWELL ARRIVED EARLIER THIS
AFTERNOON AT THE WAIMEA BUOY. THIS SWELL IS EXPECTED TO PEAK ON
SATURDAY WITH OPEN OCEAN SWELL HEIGHTS OF 5 TO 6 FEET. THIS SWELL
WILL GRADUALLY LOWER SUNDAY AND MONDAY. NO OTHER SIGNIFICANT SWELLS
ARE EXPECTED THROUGH THE MIDDLE OF NEXT WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 6 AM HST SUNDAY FOR KAUAI...NIIHAU AND
OAHU.

WIND ADVISORY THROUGH 6 AM HST SATURDAY FOR THE BIG ISLAND SUMMITS.

&&

UPDATE/MARINE...HOUSTON
REST OF THE PRODUCT...HUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:54 PM HSTSpecial Marine WarningHFO66 min
Apr 12, 11:33 PM HSTSpecial Marine WarningHFO57 min
Apr 13, 12:26 AM HSTSpecial Marine WarningHFO64 min
Apr 13, 1:28 AM HSTSpecial Marine WarningHFO62 min
Apr 13, 4:10 AM HSTSpecial Marine WarningHFO35 min
Apr 13, 4:16 AM HSTSpecial Marine WarningHFO44 min
Apr 13, 4:58 AM HSTSpecial Marine WarningHFO47 min
Apr 13, 5:45 AM HSTSpecial Marine WarningHFO45 min
Apr 13, 6:26 AM HSTSpecial Marine WarningHFO49 min
Apr 13, 7:41 AM HSTSpecial Marine WarningHFO2 hr
Apr 13, 8:53 AM HSTSpecial Marine WarningHFO52 min
Apr 13, 9:40 AM HSTSpecial Marine WarningHFO50 min
Apr 13, 9:48 AM HSTSpecial Marine WarningHFO42 min
Apr 13, 10:09 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Apr 13, 10:12 AM HSTSevere Thunderstorm WarningHFOKauai33 min
Apr 13, 10:37 AM HSTSpecial Marine WarningHFO38 min
Apr 13, 11:08 AM HSTSpecial Marine WarningHFO37 min
Apr 13, 11:52 AM HSTSpecial Marine WarningHFO38 min
Apr 13, 12:22 PM HSTSpecial Marine WarningHFO38 min
Apr 13, 12:26 PM HSTSpecial Marine WarningHFO64 min
Apr 13, 12:31 PM HSTSpecial Marine WarningHFO44 min
Apr 13, 12:52 PM HSTSpecial Marine WarningHFO38 min
Apr 13, 1:16 PM HSTSpecial Marine WarningHFO89 min
Apr 13, 1:30 PM HSTSpecial Marine WarningHFO60 min

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.